AIM: Tired patients? It might be their statins

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

Are your patients complaining of fatigue? It might be their statins. A study this week of more than 1,000 patients found that those on statin therapy saw decreased energy and fatigue compared with non-statin users. The research was published online June 11 in the  Archives of Internal Medicine.

No previous randomized controlled trials have studied the impact statin use has on fatigue. Therefore, Beatrice A. Golomb, MD, PhD, of the University of California, San Diego, and colleagues evaluated 1,016 patients with low-density lipoprotein cholesterol levels between 115 and 190 mg/dL to better understand whether statin therapy had any impact on fatigue or decreased energy.

The patients enrolled in the study were randomized to receive either 20 mg of simvastatin (Zocor), 40 mg of pravastatin (Pravachol) or placebo that was administered for six months. Patients with heart disease and diabetes were excluded from the evaluation.

At six months, patients self-evaluated their fatigue and energy levels. Patients rated their energy levels and fatigue using a five-point scale, from “much less” to “much more."

“Effects were seen in a generally healthy sample given modest statin doses, and both simvastatin and pravastatin contributed to the significant adverse effect of statins on energy and fatigue with exertion,” the authors wrote.

However, the authors said that while simvastatin led to greater reductions in cholesterol, it also led to greater amounts of fatigue.

“These effects, germane to quality of life, merit consideration when prescribing or contemplating use of statins, particularly in groups without expected net morbidity/mortality benefit, extending to 'high-risk' primary prevention and women and elderly persons (including those with coronary artery disease),” the authors wrote.

The authors found a significant linkage between energy, fatigue and exercise and activity and noted a reduced activity level as statin use continued. “Effects may take time to manifest, as may benefits of statin use,” they wrote.

While the authors called the side effects modest, they wrote that the “occurrence of this problem was not rare.” The problem was also found to be more prevalent in women. The authors noted that four out of 10 women prescribed simvastatin reported decreased energy or fatigue while two in 10 women cited a worsening in both energy and fatigue.

Due to the results, the authors said that physicians should be sure to make patients aware of the side effects of statin use.